Utah, 2007

Dense Fog in Utah, December 15, 2007

December 15, 2007 · NWS GJT · 1 event in 1 county or zone

A moist and stable air mass resulted in dense fog across the Eastern Uinta Basin.

Where it happened

Every event with a place to put it; 1 filed by county or forecast zone are drawn at its center, in a lighter ring. Tap one for its entry below.

  • Tornadoes
  • Tropical storms and surge
  • Floods
  • Wind
  • Hail
  • Winter weather
  • Heat and drought
  • Cold
  • Fire, smoke and dust
  • Marine and coastal
  • Other

Open the live radar over this ground

The toll

Deaths
0
Injuries
0
Property damage
None recorded
Crop damage
None recorded
Events
1

Deaths and injuries are direct and indirect together, as the offices filed them. Damage is property and crops in the dollars of the year, not adjusted for inflation, and only where an office estimated it.

What happened

The episode as NWS GJT wrote it up.

A moist and stable air mass resulted in dense fog across the Eastern Uinta Basin.

What forecasters said that day

The local office's own words before the first event, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS Grand Junction, CO wrote its last area forecast discussion before the first event at Dec 15, 4:03 AM MST, 3 hours 50 minutes earlier.

Area forecast discussion, Dec 15, 4:03 AM MST, 3 hours 50 minutes before
AREA FORECAST DISCUSSION
NATIONAL WEATHER SERVICE GRAND JUNCTION CO
403 AM MST SAT DEC 15 2007

.SHORT TERM...TODAY THROUGH SUNDAY NIGHT...
PATCHY FOG HAS DEVELOPED OVER MANY VALLEY LOCATIONS WITH COLD
TEMPS...SNOW PACK AND STABLE AIRMASS. AREAS OF DENSE FOG AND FREEZING
FOG ARE INDICATED BY OBS AND SATELLITE IN THE EASTERN UINTA BASIN
THIS MORNING WITH VISIBILITIES AT OR BELOW A QUARTER MILE. ISSUED A
DENSE FOG ADVISORY FOR THIS AREA UNTIL LATE MORNING WHEN THE DENSITY
SHOULD DECREASE. SHORT WAVE RIDGE MOVES OVERHEAD TODAY. SLIGHT
WARMING TREND IN THE MTNS LESS IN THE VALLEYS UNDER FAIRLY STABLE
AIRMASS. A WEAK DISTURBANCE MOVES OVER THE NORTHERN TIER OF THE CWA
THIS EVENING AS THE FLOW TRANSITIONS TO MORE NORTHWESTERLY. INCREASE
POPS OVER THE NORTHERN MTNS...MAINLY ALONG THE DIVIDE AND THE FLAT
TOPS. THE DISTURBANCE SLIDES THROUGH QUICKLY OVERNIGHT LIMITING SNOW
ACCUMULATIONS WITH FAVORED NORTHWEST FACING SLOPES HAVING THE BEST
CHANCES. SNOW SHOWERS SHOULD LINGER EARLY SUNDAY AND DISSIPATE DURING
THE DAY WITH DRY CONDITIONS FOR SUNDAY NIGHT. TEMPERATURES WILL
INCREASE ON SUNDAY AND SUNDAY NIGHT AS A WEAK NEG TILTED RIDGE TRACKS
OVERHEAD.

.LONG TERM (MONDAY THROUGH FRIDAY)...
AS PER PREVIOUS DISCUSSION...MODELS IN GOOD AGREEMENT AND REMAINED
SO IN THE LATEST RUNS. ALL SHOWED A ZONAL PATTERN WITH SOME WEAK
RIPPLES BRINGING ISOLATED TO LOW END SCATTERED SNOW SHOWERS TO THE
HIGHER TERRAIN OF THE NORTH MONDAY AND TUESDAY. STRONG WAVE STILL
ON TRACK FOR WEDNESDAY AND TRENDED POPS TO JUST BELOW LIKELY FOR
AREA MOUNTAINS TO ACCOUNT FOR POSSIBLE TIMING CHANGES IN FAST
WESTERLY FLOW.

TEMPERATURES WILL SLOWLY MODIFY EARLY IN THE WEEK...THOUGH FEEL
MODEL GUIDANCE DOES NOT ADEQUATELY ACCOUNT FOR VALLEY SNOW COVER
WHICH WILL BRING STRONG SURFACE INVERSIONS. THEREFORE...UNDERCUT
MOS BY AROUND 5 DEG F WITH THE EXCEPTION OF THE SOUTH WHERE WARMER
TEMPERATURES MORE LIKELY.

THE ECMWF AND GFS SHOW ANOTHER WAVE FOR THE FRIDAY/SATURDAY TIME
FRAME...THOUGH WITH SOME TIMING AND TRACK DIFFERENCES. THE ECMWF...
IS ROUGHLY 24 HOURS FASTER THAN THE GFS WITH THE TROUGH ON TOP OF US
BY FRI AFTERNOON. AND BOTH MODELS SUGGEST A SPLIT AS ENERGY DROPS
SOUTH OF THE AREA. HAVE GONE CHANCE MOUNTAINS/SLIGHT CHANCE VALLEYS
FOR NOW DUE TO THE HIGH DEGREE OF UNCERTAINTY.

&&

AVIATION...IFR CONDITIONS EXPECTED IN VALLEYS THIS MORNING DUE TO
AREAS OF FREEZING FOG...WITH POCKETS OF LIFR CONDITIONS. IN
ADDITION...SOME MVFR CONDITIONS LIKELY DUE TO RESIDUAL CLOUDS AND
ISOLATED SNOW SHOWERS ALONG THE CONTINENTAL DIVIDE. EXPECT VFR
CONDITIONS ACROSS WESTERN MOST PORTIONS OF COLORADO AND MOST EASTERN
UTAH.

UINTA BASIN IN NORTHEAST UTAH WILL CONTINUE TO SEE WIDESPREAD
LIFR CONDITIONS THIS MORNING IN FREEZING FOG. FOG WILL THIN IN THE
AFTERNOON RESULTING IN MVFR CONDITIONS.

&&

.GJT WATCHES/WARNINGS/ADVISORIES...
.CO...NONE.
.UT...DENSE FOG ADVISORY FOR UTZ 24 UNTIL 11 AM THIS MORNING.

SHORT TERM.....AS
LONG TERM......NL/ELH
AVIATION.......NL
Hazardous weather outlook, Dec 15, 5:52 AM MST, 2 hours 1 minute before
HAZARDOUS WEATHER OUTLOOK
NATIONAL WEATHER SERVICE GRAND JUNCTION CO
552 AM MST SAT DEC 15 2007

COZ001>014-017>023-UTZ022-023-025-027>029-161300-
ANIMAS RIVER BASIN-ARCHES/GRAND FLAT-CANYONLANDS/NATURAL BRIDGES-
CENTRAL COLORADO RIVER BASIN-
CENTRAL GUNNISON AND UNCOMPAHGRE RIVER BASIN-
CENTRAL YAMPA RIVER BASIN-DEBEQUE TO SILT CORRIDOR-
EASTERN UINTA MOUNTAINS-ELKHEAD AND PARK MOUNTAINS-FLAT TOPS-
FOUR CORNERS/UPPER DOLORES RIVER-
GORE AND ELK MOUNTAINS/CENTRAL MOUNTAINS-GRAND AND BATTLEMENT MESAS-
GRAND VALLEY-LA SAL AND ABAJO MOUNTAINS-LOWER YAMPA RIVER BASIN-
NORTHWEST SAN JUAN MOUNTAINS-PARADOX VALLEY/LOWER DOLORES RIVER-
ROAN AND TAVAPUTS PLATEAUS-SAN JUAN RIVER BASIN-SOUTHEAST UTAH-
SOUTHWEST SAN JUAN MOUNTAINS-TAVAPUTS PLATEAU-
UNCOMPAHGRE PLATEAU AND DALLAS DIVIDE-UPPER GUNNISON RIVER VALLEY-
UPPER YAMPA RIVER BASIN-WEST ELK AND SAWATCH MOUNTAINS-
552 AM MST SAT DEC 15 2007

THIS HAZARDOUS WEATHER OUTLOOK IS FOR MOST OF EASTERN UTAH AND ALL
OF WESTERN COLORADO.

.DAY ONE...TODAY AND TONIGHT

PATCHY VALLEY FOG WILL CONTINUE INTO LATE MORNING RESTRICTING
VISIBILITIES TO LESS THAN A HALF MILE AT TIMES.

.DAYS TWO THROUGH SEVEN...SATURDAY THROUGH THURSDAY

THERE IS A SLIGHT CHANCE OF SNOW SHOWERS OVER THE MOUNTAINS THROUGH
TUESDAY...OTHERWISE DRY CONDITIONS ARE EXPECTED. THE CHANCE OF SNOW
WILL INCREASE TUESDAY NIGHT AND WEDNESDAY...LINGERING INTO THURSDAY
AS A STRONGER STORM SYSTEM MOVES INTO THE GREAT BASIN. THIS SYSTEM
HAS THE POTENTIAL TO BRING LOCALLY HEAVY SNOWFALL TO THE MOUNTAINS OF
WESTERN COLORADO AND EASTERN UTAH.

.SPOTTER INFORMATION STATEMENT...

SPOTTER ACTIVATION IS NOT ANTICIPATED TODAY OR TONIGHT.

UTZ024-161300-
EASTERN UINTA BASIN-
552 AM MST SAT DEC 15 2007

...DENSE FOG ADVISORY FOR THE EASTERN UINTA BASIN UNTIL 11 AM...

THIS HAZARDOUS WEATHER OUTLOOK IS FOR THE EASTERN UINTA BASIN OF
NORTHEAST UTAH.

.DAY ONE...TODAY AND TONIGHT

AREAS OF DENSE FOG AND FREEZING FOG WILL CONTINUE INTO LATE MORNING
RESTRICTING VISIBILITY TO A QUARTER MILE OR LESS. FREEZING FOG CAN
CAUSE ROADWAYS...SIDEWALKS AND ESPECIALLY BRIDGES TO BECOME SLICK
WITH A LIGHT GLAZE OF ICE.

.DAYS TWO THROUGH SEVEN...SATURDAY THROUGH THURSDAY

THERE IS A SLIGHT CHANCE OF SNOW SHOWERS OVER THE MOUNTAINS THROUGH
TUESDAY...OTHERWISE DRY CONDITIONS ARE EXPECTED. THE CHANCE OF SNOW
WILL INCREASE TUESDAY NIGHT AND WEDNESDAY...LINGERING INTO THURSDAY
AS A STRONGER STORM SYSTEM MOVES INTO THE GREAT BASIN. THIS SYSTEM
HAS THE POTENTIAL TO BRING LOCALLY HEAVY SNOWFALL TO THE MOUNTAINS OF
WESTERN COLORADO AND EASTERN UTAH.

.SPOTTER INFORMATION STATEMENT...

SPOTTER ACTIVATION IS NOT ANTICIPATED TODAY OR TONIGHT.

TGJT

The radar

The national radar mosaic for the moment the first event began.

Open the radar archive at this moment

Event by event

1 dense fog. Local standard time, as filed.

Dense Fog, Eastern Uinta Basin

When
December 15, 7:53 AM MST to 10:45 AM MST
Where
Eastern Uinta Basin forecast zone
Reported by
ASOS
Coordinates
40.125, -109.518 (the zone’s center; the record gives no point)

Visibility was reduced to 1/4 mile in fog.

What these are

Dense Fog
Fog reducing visibility to a quarter mile or less, filed where it caused accidents or disruption.

After NWS Directive 10-1605, the rules offices file Storm Data by.

The same day elsewhere

More

Every storm in Utah in 2007Every state in 2007This day in weather historyWarnings in Utah, December 2007

Sources

NOAA National Centers for Environmental Information, Storm Events Database, compiled from the National Weather Service’s monthly Storm Data. Complete through 2026-06; NCEI adds each month about 75 days after it ends and revises past years a few times a year. Rebuilt 2026-09-24. Each event’s entry at NCEI: 67624.